Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Urine smells really strong and different. Does an epidural make urine smell bad?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1246 Questions
Does an epidural make your ursine smell bad? I had one yesterday and today my urine smells really strong & different than normal.
Posted Fri, 21 Jun 2013 in General Health
Answered by Dr. Sukhvinder Singh 2 hours later
Dear Ma'm
I hope you underwent an epidural anesthesia. Epidural anesthesia does not causes any direct change in smell of urine. It may be associated with urinary retention or stasis (not able to pass urine for sometime) but not with any direct effect on smell. At times retention of urine itself may bring some changes in urine smell.
Use of other drugs/ decrease intake of water or fluids/ infection of urinary tract are other possible causes to bring about change in smell of urine. If you have fever/ burning sensation while passing urine or pain in abdomen (tummy)/ high colored urine, please see your doctor as this may indicate infection. If you had a catheter/ tube in your pee-hole during hospital stay, chances of infection are more.
Drink more water (if not prohibited medically or otherwise) for the time being. See your doctor on priority if you are a diabetic; if you have any other symptom beside this; if you have any of above symptoms of infection; you are quite bothered or if the problem persists.
Feel free to discuss further.
Sukhvinder XXXXXXX
Above answer was peer-reviewed by
Follow-up: Urine smells really strong and different. Does an epidural make urine smell bad? 1 hour later
I had a steroid epidural to alleviate pain from a herniated disk in the L4-L5 area of my spine. So I'm not sure what your answer about an epidural anesthesia meant. I guess I should have explained that to begin with. So does your initial answer still apply?
Also, this was an out patient procedure.
Answered by Dr. Sukhvinder Singh 25 minutes later
Dear Ma'm

The steroid given in Epidural steroid injections may be excreted through kidneys and this depends upon the steroid used. The effect of excretion of that steroid in urine in a particular individual will be dependent on steroid used and the individual both. Most commonly used steroid in these procedures "triamcenolone" is not known to cause such changes in urine. However you need to consult your pain physician about the steroid used and its effects on excretion through kidneys.

The other possibilities for such a change remains same, as i discussed above. with one more addendum. If you are repeatedly having steroid injections, you may have catabolic (tissue breakdown) effects of steroids and predisposition to diabetes. Both of them can cause urinary changes and need assessment by your physician.

Feel free to discuss further.
Sukhvinder XXXXXXX
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor